Pennsylvania, 2023

Damaging Wind in Pennsylvania, April 5, 2023

April 5, 2023 · NWS CTP · 1 event in 1 county or zone

A strong cold front crossed Pennsylvania during the afternoon and evening of April 5, 2023, accompanied by scattered showers and thunderstorms. A few gusty storms formed in the high shear/low-CAPE environment, and one storm produced minor wind damage in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong cold front crossed Pennsylvania during the afternoon and evening of April 5, 2023, accompanied by scattered showers and thunderstorms. A few gusty storms formed in the high shear/low-CAPE environment, and one storm produced minor wind damage in Somerset County. This activity weakened as is progressed eastward across central Pennsylvania and into a more stable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 5, 6:51 PM EST, 41 minutes earlier.

Area forecast discussion, Apr 5, 6:51 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
751 PM EDT Wed Apr 5 2023

.SYNOPSIS...
A cold front will cross central Pennsylvania tonight accompanied
by scattered showers and a few gusty thunderstorms in some areas.
The front won't clear southeast Pennsylvania until mid to late
Thursday morning. High pressure building in behind the cold
front will dominate Pennsylvania's weather from Friday into next
week.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Most showers ahead of the main cluster over OH are weak and
never made much more than sprinkles. Some ltg here and there.
But, a strong short wave trough/MCV is approaching from ern OH,
now. That should continue to drive the current cluster/line of
storms into PA. Environment is not as helpful to allow sustained
deep/severe convection as it gets close to the CWA border. We
should see some weakening to the storms as they approach. But,
the shear is still very strong and instability still present at
this late hour. This is evident with the isold/sct SHRA popping
up over WV and even into Central PA. Will continue to keep an
eye on these storms, but expect them to weaken slightly as they
arrive. That be enough to keep them below severe limits. Wind
damage is the most likely problem, if any can stay tall enough
to keep on truckin'. This is a pre-frontal trough, as the real
wind/moisture change is well behind it.

Prev...
Prefrontal showers associated with a mid level shortwave have
produced brief moderate downpours and a few lightning
strikes/flashes as they initiated and moved off of the higher
terrain of the Alleghenies. These non-severe cells continue to
work ENE into as deeper layer moisure is advected northeastward
ahead of the advancing cold front now reaching western Ohio. In
between the air mass remains conditionally unstable, but with
little trigger to generate additional activity. A more
stratiform area of showers is now pushing through eastern OH
well ahead of the rope-like frontal band structure which is the
main severe weather threat for the Ohio Valley and perhaps the
NW Mountains late this afternoon and evening.

Model mean capes rise to near 1000J/kg during the afternoon
over the NW Mtns in conjunction with 0-6km shear of 45-50kts.
This environment would be capable of maintaining a supercell
with a brief tornado in vicinity of the front. Rainfall ahead of
the main cold frontal band leaves us uncertain of how much
instability will accompany the strongest shear invof the
front, and NW PA may see stronger storms along that boundary
survive to produce a thunderstorm wind threat. This is not
imminent at the moment however and will be watched over the
next few hours. The prospects for severe weather diminish
progressively further east, where less favorable shear and
instability profiles are noted.

Dissipating convection is the form of scattered showers and
thunderstorms should accompany the arrival of the cold front
tonight. Surging moisture with +3SD pwats ahead of the front
will result in an unseasonably warm night with new record high
mins (maximins) possible in some locations.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The slow moving cold front will be located over the Ridge and
Valley region of southeast PA early Thursday morning and will
cross the Lower Susq River Valley by mid to late morning. SPC
has shrunken its MRGL area which now barely touches my CWA, but
the potential is there for a locally stronger storm to sprout
before the front clears Lancaster or York Counties Thursday
morning. The slow moving front will clear southeast and south
central PA by early afternoon with drier air and just slightly
breezy conditions arriving as a sprawling area of Canadian high
pressure builds from the Upper Midwest to the mid Mississippi
River Valley, western and central GLAKS and Ohio Valley Thursday
night. The high and associated low-pwat air mass is progged to
build into the region Thursday night and Friday, providing fair
and seasonable conditions.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong high pressure system will build into the northeast for
the weekend and into the first days of next week, bringing dry
and cool weather. Clearing skies are expected across the north
on Saturday, but some cloud cover will linger across the south
associated with a stalling cold front in the southeast.

High pressure moves off to the east on Sunday, southerly flow
and plenty of sunshine will lead to a warming trend into next
week.

A moisture starved short wave will move overhead Monday into
Tuesday, bringing some cloudiness and perhaps a shower or two
across the northern tier. Any precipitation looks to taper off
by Tuesday evening.

An upper level ridge builds into the middle of next week,
bringing warmer temperatures to central PA. This trend echoes
the CPC 8-14 Day Outlook that outlines a very high chance of
above average temperatures and below average precipitation
through the middle of April. The growing season should take full
effect in the coming week or two, but we'll have to keep a
close eye on fire weather before green up is complete.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions continue areawide currently for the 0Z package. A
cold front will bring a line of rain and thunderstorms will be
moving in from the west, with a mixture of rain showers and
thunderstorms added to mainly the western sites while VCSH
prevails for LNS/MDT.

This cold front cold also bring out MVFR ceilings as it passes
through higher elevation sites, with sites likely experiencing
MVFR by the morning hours. LLWS has prevailed in this TAF
package tonight mainly for BFD/JST/MDT/LNS.

Outlook...

Thu...Chance of PM showers/thunderstorms. A few storms may be
severe towards MDT/LNS.

Fri-Sun...Return to dry weather, VFR conditions.

Mon...Mainly VFR. Rain possible for BFD/IPT in the PM hours.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald/Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Banghoff/NPB
AVIATION...NPB
Hazardous weather outlook, Apr 5, 3:33 AM EST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
433 AM EDT Wed Apr 5 2023

PAZ042-053-058-059-060845-
Sullivan-Columbia-Schuylkill-Lebanon-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-060845-
Warren-McKean-Potter-Elk-Cameron-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>037-041-045-046-049>052-056-057-063-064-
060845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Perry-Dauphin-Cumberland-Adams-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon and evening, a
few of which could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ065-066-060845-
York-Lancaster-
433 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible early Thursday afternoon, a few
of which could produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 5, 7:08 PM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
808 PM EDT Wed Apr 5 2023

PAZ024-033-060045-
Somerset PA-Cambria PA-
808 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES THROUGH 845 PM EDT...

At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Paint, Jerome, South Fork, Scalp Level, Sidman, St. Michael, Dunlo
and Daisytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 7925 4010 7923 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7913
      4036 7900 4042 7896 4046 7891 4026 7865
      4018 7869 3999 7931 4001 7932
TIME...MOT...LOC 0007Z 235DEG 38KT 4009 7925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff
Special weather statement, Apr 5, 7:11 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
811 PM EDT Wed Apr 5 2023

PAZ026-034-035-060045-
Bedford PA-Fulton PA-Huntingdon PA-
811 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD...
SOUTHWESTERN HUNTINGDON AND NORTH CENTRAL FULTON COUNTIES THROUGH 845
PM EDT...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bedford, Everett, Waterfall, Wells Tannery, Dudley, Valley-Hi, Trough
Creek State Park, Saxton, Broad Top City, Three Springs, Saltillo,
Defiance, Hopewell, Cassville, Coalmont and Shade Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 7841 4004 7851 4038 7809 4016 7785
TIME...MOT...LOC 0011Z 235DEG 38KT 4004 7839

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Banghoff
Special weather statement, Apr 5, 7:17 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
817 PM EDT Wed Apr 5 2023

PAZ025-026-060045-
Blair PA-Huntingdon PA-
817 PM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HUNTINGDON AND EAST
CENTRAL BLAIR COUNTIES THROUGH 845 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntingdon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Huntingdon, Whipple Dam State Park, Mcalevys Fort, Petersburg,
Alexandria and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 7821 4070 7797 4069 7794 4074 7783
      4072 7777 4073 7772 4072 7771 4072 7768
      4069 7771 4068 7770 4068 7768 4061 7779
      4055 7784 4045 7815
TIME...MOT...LOC 0017Z 234DEG 37KT 4051 7811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Banghoff

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
April 5, 7:32 PM EST
Where
Somerset County, 1.08 mi W of Hooversville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.151, -78.940

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree west of Hooversville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080199.